Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Morristown, TN

July 14, 2000Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 14, 2000, 11:27 PM EDT for Cocke County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 11:27 PM EDT (03:27 UTC)
Expired
Jul 15, 2000, 12:00 AM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 11:45 PM EDTThunderstorm WindCosby, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2167 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 150327
SVRMRX
TNC029-150400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EASTERN TENNESSEE

* UNTIL MIDNIGHT EDT

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PARROTTSVILLE...OR 5 MILES NORTHEAST OF
  NEWPORT...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1  INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3612 8310 3604 8325 3572 8327 3594 8287

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:40 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 14, 9:40 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
940 PM EDT FRI JUL 14 2000

RATHER BUSY HERE...HAVE BEEN WATCHING JKL/S BACK SINCE THEY HAVE
RADAR PROBLEMS.  JUST SENT OUT QUICK UPDATE TO RAISE POPS IN THE
NORTH. THATS ALL FOR NOW.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Local storm report, Jul 14, 9:45 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0925 PM    BIG STONE GAP             VA   0.75 INCH HAIL
07/15/00   WISE                           REPORTED BY AMATEUR RADIO
                                          DIME SIZE HAIL REPORTED
                                          BY HAM RADIO
                                          OPERATOR/SPOTTER IN BIG
                                          STONE GAP AT 925 PM EDT.

0925 PM    BIG STONE GAP                  60 MPH TSTM GUST
07/15/00   WISE                           REPORTED BY AMATEUR RADIO
                                          HAM RADIO OPERATOR
                                          REPORTED MEASURED WIND
    	                                      GUSTS TO 60 MPH IN BIG
                                          STONE GAP AT 925 PM.
Local storm report, Jul 14, 10:05 PM EDT, 1 hour 22 minutes before
WWUS54 KMRX 150151
LSRMRX

PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0925 PM    BIG STONE GAP             VA   0.75 INCH HAIL
07/15/00   WISE                           REPORTED BY AMATEUR RADIO
                                          DIME SIZE HAIL REPORTED
                                          BY HAM RADIO
                                          OPERATOR/SPOTTER IN BIG
                                          STONE GAP AT 925 PM EDT.

0925 PM    BIG STONE GAP             VA   60 MPH TSTM GUST
07/15/00   WISE                           REPORTED BY AMATEUR RADIO
                                          HAM RADIO OPERATOR
                                          REPORTED MEASURED WIND
                                          GUSTS TO 60 MPH IN BIG
                                          STONE GAP AT 925 PM.

GRC
Local storm report, Jul 14, 11:26 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0950 PM    COUNTY WIDE               VA   WIND DAMAGE
07/14/00   LEE                            REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN.

0955 PM    PENNINGTON GAP            VA   0.75 INCH HAIL
07/14/00   LEE                            REPORTED BY STORM SPOTTER
                                          ALSO AT ROSE HILL.

1010 PM    ROGERSVILLE               TN   WIND DAMAGE
07/14/00   HAWKINS                        REPORTED BY DISPATCH
                                          SEVERAL TREES
                                          DOWN...MAILY WEST OF
                                          ROGERSVILLE.

1005 PM    MIDWAY                    VA   WIND DAMAGE
07/14/00   SCOTT                          REPORTED BY DISPATCH
                                          SEVERAL TREES DOWN. ALSO
                                          OUT BUILDINGS BLOWN
                                          AWAY.

1010 PM    STONEY CREEK              VA   WIND DAMAGE
07/14/00   SCOTT                          REPORTED BY DISPATCH
                                          POWER LINES DOWN.

1055 PM    GREENEVILLE               TN   WIND DAMAGE
07/14/00   GREENE                         REPORTED BY DISPATCH
                                          TREES DOWN. ALSO NEAR
                                          MOHAWK IN WEST PART OF
                                          COUNTY.

1126 PM                                   WIND DAMAGE
07/14/00   GREENE                         REPORTED BY DISPATCH
Local storm report, Jul 14, 11:26 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0950 PM    COUNTY WIDE               VA   WIND DAMAGE
07/14/00   LEE                            REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN.

0955 PM    PENNINGTON GAP            VA   0.75 INCH HAIL
07/14/00   LEE                            REPORTED BY STORM SPOTTER
                                          ALSO AT ROSE HILL.

1010 PM    ROGERSVILLE               TN   WIND DAMAGE
07/14/00   HAWKINS                        REPORTED BY DISPATCH
                                          SEVERAL TREES
                                          DOWN...MAILY WEST OF
                                          ROGERSVILLE.

1005 PM    MIDWAY                    VA   WIND DAMAGE
07/14/00   SCOTT                          REPORTED BY DISPATCH
                                          SEVERAL TREES DOWN. ALSO
                                          OUT BUILDINGS BLOWN
                                          AWAY.

1010 PM    STONEY CREEK              VA   WIND DAMAGE
07/14/00   SCOTT                          REPORTED BY DISPATCH
                                          POWER LINES DOWN.

1055 PM    GREENEVILLE               TN   WIND DAMAGE
07/14/00   GREENE                         REPORTED BY DISPATCH
                                          TREES DOWN. ALSO NEAR
                                          MOHAWK IN WEST PART OF
                                          COUNTY.

1115 PM    8NE GREENEVILLE                WIND DAMAGE
07/14/00   GREENE                         REPORTED BY DISPATCH
                                          TWELVE TREES DOWN AND
                                          A BARN DAMAGED IN THE
                                          CHUCKEY AREA.

END/

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:51 PM EDTSevere Thunderstorm WarningMRXHawkins39 min
Jul 14, 10:02 PM EDTSevere Thunderstorm WarningMRXSullivan43 min
Jul 14, 10:26 PM EDTSevere Thunderstorm WarningMRXGrainger34 min
Jul 14, 10:31 PM EDTSevere Thunderstorm WarningMRXGreene44 min
Jul 14, 10:52 PM EDTSevere Thunderstorm WarningMRXCocke38 min
Jul 14, 10:56 PM EDTSevere Thunderstorm WarningMRXHamblen, Jefferson49 min
Jul 14, 10:59 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi, Washington61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.